NEW YORK – People with hay fever — more accurately termed allergic rhinitis — may find themselves with a migraine after they use a nasal steroid spray to relieve their stuffy noses.
Dr. Jitka Pokladnikova, of Charles University in Prague, and colleagues reviewed the World Health Organization's global database and other sources and found an unexpected cluster of 38 cases of migraine suspected to be related to the use of intranasal corticosteroids.
The suspected intranasal corticosteroids included six different drugs: fluticasone, beclomethasone, budesonide, mometasone, flunisolide, and triamcinolone. In 24 cases the intranasal corticosteroid was the only drug used, the researchers report in the medical journal Cephalalgia.
Re-exposure to the intranasal corticosteroid led to a relapse of migraine in eight patients. None of the drugs exceeded the maximum daily recommended dose range in any reported case.
In the 16 reports where time to onset was recorded, migraine developed early in the course of intranasal corticosteroid treatment in 12 cases — within the first four days.
A connection between allergic rhinitis and migraine has already been established. The new findings suggest that, "in addition, intranasal corticosteroids might cause or worsen migraine or migraine-like headache," Pokladnikova and colleagues conclude.